Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS Tallahassee, FL

January 21, 2017Henry County, Alabama

NWS Tallahassee, FL issued this flash flood warning at Jan 21, 2017, 10:13 PM CST for Henry County, Alabama. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2017, 10:13 PM CST (04:13 UTC)
Expired
Jan 22, 2017, 2:45 AM CST
In force
5 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Henry County, AL

The radar

The Ft Rucker radar (KEOX), 32 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WGUS52 KTAE 220413
FFWTAE
ALC067-220615-
/O.NEW.KTAE.FF.W.0004.170122T0413Z-170122T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1013 PM CST SAT JAN 21 2017

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Henry County in southeastern Alabama...

* Until 1215 AM CST

* At 1012 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. One to two inches of rain have
  fallen in the last hour with heavier rainfall moving into the
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Abbeville, Headland, Newville, Haleburg, Grandberry Crossroads,
  Shorterville, Capps, Tumbleton, Willis Crossroads, Dancey, Murphy
  Station, Graball, Barnes, Abbeville Municipal A/P, Kirkland
  Crossroads, Blackwood, Headland Municipal A/P, Balkum, Hayes and
  Miller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3166 8508 3164 8509 3162 8506 3157 8506
      3154 8504 3147 8507 3143 8507 3143 8508
      3140 8508 3137 8509 3133 8508 3131 8509
      3132 8542 3164 8542

$$

42-DVD
1 follow-up statement
613 
WGUS52 KTAE 220543
FFWTAE
ALC067-220845-
/O.EXT.KTAE.FF.W.0004.000000T0000Z-170122T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1143 PM CST SAT JAN 21 2017

The National Weather Service in Tallahassee has extended the

* Flash Flood Warning for...
  Henry County in southeastern Alabama...

* Until 245 AM CST

* At 1143 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain moving back into the area. Flash flooding is likely.

* Some locations that will experience flooding include...
  Abbeville, Headland, Newville, Haleburg, Grandberry Crossroads,
  Shorterville, Capps, Tumbleton, Willis Crossroads, Dancey, Murphy
  Station, Graball, Barnes, Abbeville Municipal A/P, Kirkland
  Crossroads, Blackwood, Headland Municipal A/P, Balkum, Hayes and
  Miller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3166 8508 3164 8509 3162 8506 3157 8506
      3154 8504 3147 8507 3143 8507 3143 8508
      3140 8508 3137 8509 3133 8508 3131 8509
      3132 8542 3164 8542

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jan 21, 9:21 PM CST, 52 minutes earlier.

Area forecast discussion, Jan 21, 9:21 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1021 PM EST Sat Jan 21 2017

...Scattered severe storms possible overnight in southeast Alabama
and the Florida Panhandle...

.NEAR TERM [Through Tonight]...

Our area is under the eastern end of a southern stream mid- and
upper-level trough with a strong jet streak that stretches across
the CONUS's southern border. This low will deepen overnight as it
digs southeastward into the ArkLaTex. The surface and low level
reflection of this dynamic system lies over the TX-OK border,
but 850 mb winds are surging across TX and eastward along the Gulf
coast. Well ahead of the centers of low pressure, under the
influence of this enhanced wind field is a mesoscale convective
system that is rich with warm, moist, and unStable Gulf air. The
00Z LIX sounding showed MUCAPE over 2000 J/kg, with mid level lapse
rates over 7 C/km and 95 kts 0-6 km shear. Given these extreme
values, SPC has highlighted the area to be effected by this MCS under
a tornado watch with the distinction of a particularly dangerous
situation. This means that significant tornadoes (EF2+) are
possible tonight as well as higher end damaging winds (up to 75
MPH) and large hail (up to 2.5" in diameter). Local radar imagery
shows the bulk of the convection currently stretching across
southern AL, but is expected to fill in across the area outlined
in SPC's tornado watch. Please stay weather aware tonight and make
sure you have multiple methods to receive warning information.

&&

.PREV DISCUSSION [638 PM EST]...

.SHORT TERM [Sunday Through Monday Night]...

By morning Sunday a secondary wave of severe storms is expected to
have moved through the Florida panhandle, southeast Alabama, and
southwest Georgia. By mid-morning and early afternoon, a cold front
will be moving through the Tri-State region and aligning once again
with a quite favorable environment. There's some disagreement as to
just how steep the lapse rates will be, but a fair consensus on the
strength of the wind fields and magnitude of instability. Damaging
winds and tornadoes will be possible in the strongest storms, with
hail being a lesser threat but still possible. The most favorable
region for development along the cold front will be along and east
of a line from Albany through Tallahassee, or east of where strong
storms existed overnight. The threat for severe storms should come
to an end in the late afternoon. A scattering of showers will remain
possible through Sunday night and Monday as the main upper level
system passes through the region, but thunderstorms are not
expected over this period.

.LONG TERM [Tuesday Through Saturday]...

Tuesday and Wednesday we will be between weather systems as ridge
builds into the area. With southerly wind returning during this time
a warmup is expected for Wednesday afternoon (highs around mid to
upper 70s). The warmup will be short lived as another cold front is
forecast to move through the WFO on Thursday. Much cooler air will
accompany this front with high temperatures tumbling down into the
50s Friday and Saturday and low temperatures possibly reaching the
freezing level.

.AVIATION [Through 00Z Monday]...

The remnants of this afternoon's squall line lies just southeast of
TLH and VLD. Low cigs remain in place though, and aside from a few
brief breaks to VFR conditions, cigs are expected to remain mostly
MVFR until storms start back up again and cigs and vsbys lower to
IFR or possibly LIFR levels. Our next round of storms are expected
to move S to N late tonight/early tomorrow morning, followed by
another round moving W to E Sunday morning through afternoon.
Strong, gusty winds from the south are expected behind the final
line.

.MARINE...

Southwesterly Advisory level winds will shift westerly or even
northwesterly beginning late Sunday behind a cold front. Behind the
front late Sunday and into Monday sustained winds will near Gale
conditions, with occasional Gale force gusts expected. Seas will
build to around 14 feet well offshore, but even as high as 10 feet
within 20 miles of the Panhandle coast. Advisory level seas are not
expected to completely subside until Tuesday morning.

.FIRE WEATHER...

Several rounds of thunderstorms today and tomorrow will keep RHs
well above critical thresholds and fuel moisture high through the
period, precluding any red flag warning conditions. Elevated
transport and 20 foot winds on Sunday will yield high dispersion
values across much of the region, particularly the western half.

.HYDROLOGY...

Local rivers are starting to rise as rain continues to fall. Rain
totals in Southeast Alabama, Southwest Georgia and Panhandle Florida
are generally 1 to 3 inches with isolated areas of 4 inches as of
Saturday afternoon. Another 2 to 3 inches of rain is likely through
tomorrow. The rivers will be monitored closely as some may reach
flood stage in a couple days. Flood warnings may be issued
tonight or tomorrow when certainty is higher.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   65  73  54  62  42 /  80  90  10  10   0
Panama City   67  71  57  62  47 /  80  90  10  10   0
Dothan        63  71  52  58  41 /  90  70  30  10   0
Albany        63  72  52  58  41 /  90  80  20  20   0
Valdosta      64  74  53  61  42 /  80  90  10  10   0
Cross City    66  74  58  63  43 /  40  90  50  10   0
Apalachicola  68  72  59  63  48 /  60  90  30  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk through late Monday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory from 1 AM EST /midnight CST/ Sunday to 1 AM
     EST /midnight CST/ Tuesday for Coastal Bay-Coastal Gulf-
     South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 7 AM EST Tuesday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Moore
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Moore
MARINE...Harrigan
FIRE WEATHER...Moore
HYDROLOGY...McDermott

In the hours before

Local storm report, Jan 21, 4:34 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
534 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            5 SW SYLVESTER AIRPORT  31.48N 83.91W
01/21/2017                   WORTH              GA   LAW ENFORCEMENT

            PORTERS CORNER ROAD WASHED OUT BETWEEN BEN PEAVY RD AND
            GWINES RD.

&&

MOORE
Local storm report, Jan 21, 6:05 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
705 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     2 E EAST ALBANY         31.53N 83.95W
01/21/2017                   WORTH              GA   LAW ENFORCEMENT

            SEVERAL TREES DOWN NEAR PORTERS CORNER RD.

0100 PM     TSTM WND DMG     2 WSW BRIDGEBORO        31.39N 84.01W
01/21/2017                   MITCHELL           GA   911 CALL CENTER

            TREE DOWN ON HWY 112 AT THE WORTH COUNTY LINE.

&&

DVD
Local storm report, Jan 21, 6:13 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
713 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     5 SE DAWSON             31.71N 84.39W
01/21/2017                   TERRELL            GA   UTILITY COMPANY

            FALLEN OR LEANING TREES AND LIMBS RESULTED IN POWER
            OUTAGES

1215 PM     TSTM WND DMG     BRONWOOD                31.83N 84.36W
01/21/2017                   TERRELL            GA   UTILITY COMPANY

            FALLEN OR LEANING TREES AND LIMBS RESULTED IN POWER
            OUTAGES

1225 PM     TSTM WND DMG     3 SW LEESBURG           31.70N 84.20W
01/21/2017                   LEE                GA   UTILITY COMPANY

            FALLEN TREES OR LIMBS RESULTED IN POWER OUTAGES

1225 PM     TSTM WND DMG     4 E SMITHVILLE          31.89N 84.18W
01/21/2017                   LEE                GA   UTILITY COMPANY

            FALLEN TREES AND LIMBS RESULTED IN POWER OUTAGES

&&

DVD
Local storm report, Jan 21, 6:28 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
728 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     MARINE TSTM WIND 2 W PANAMA CITY BEACH   30.21N 85.88W
01/21/2017  M50.00 MPH       GMZ750             FL   C-MAN STATION

            PCBF1 MEASURED 50 MPH GUST

&&

DVD
Local storm report, Jan 21, 6:33 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
733 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     BACONTON                31.38N 84.16W
01/21/2017                   MITCHELL           GA   UTILITY COMPANY

            POWER LINES DOWN AROUND BACONTON

&&

DVD
Local storm report, Jan 21, 9:53 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1053 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLASH FLOOD      S ELBA                  31.41N 86.07W
01/21/2017                   COFFEE             AL   911 CALL CENTER

            FLOODING AT E. DAVIS AND CLAXTON. ROAD IS IMPASSABLE

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 9:18 PM CSTTornado WarningTAECoffee, Geneva15 min
Jan 21, 9:35 PM CSTFlash Flood WarningTAECoffee, Dale5 hr
Jan 21, 10:06 PM CSTSevere Thunderstorm WarningTAEDale, Henry39 min
Jan 21, 11:59 PM CSTSevere Thunderstorm WarningTAEHenry, Houston46 min
Jan 22, 1:59 AM CSTSevere Thunderstorm WarningTAEHouston46 min
Jan 22, 2:17 AM CSTRiver Flood WarningTAEDale57 hr
Jan 22, 2:39 AM CSTWind AdvisoryTAECoffee, Dale, Geneva, Henry, Houston14 hr
Jan 22, 8:25 AM CSTRiver Flood WarningTAEGeneva4 days
Jan 22, 9:12 AM CSTSevere Thunderstorm WarningTAEDale, Geneva, Henry, Houston21 min
Jan 22, 9:57 AM CSTSevere Thunderstorm WarningTAEGeneva48 min
Jan 22, 10:28 AM CSTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Houston47 min
Jan 22, 11:16 AM CSTSevere Thunderstorm WarningTAEDale, Henry, Houston29 min
Jan 22, 11:22 AM CSTSevere Thunderstorm WarningTAECoffee, Dale, Geneva53 min
Jan 22, 12:12 PM CSTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston48 min
Jan 22, 12:23 PM CSTTornado WarningTAEDale, Geneva, Houston37 min
Jan 22, 12:56 PM CSTTornado WarningTAEHenry, Houston34 min
Jan 22, 12:59 PM CSTSevere Thunderstorm WarningTAEDale, Geneva, Henry, Houston46 min
Jan 22, 1:20 PM CSTTornado WarningTAEHenry25 min
Jan 22, 1:39 PM CSTTornado WarningTAEHouston36 min

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.